Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Phoenix, AZ

July 20, 2005Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 20, 2005, 6:55 PM MST for Gila County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 6:55 PM MST (01:55 UTC)
Expired
Jul 20, 2005, 8:00 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 106 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 210157
SVRPSR
AZC007-210300-
/O.NEW.KPSR.SV.W.0019.050721T0155Z-050721T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA THIS INCLUDES
  THE VILLAGE OF SAN CARLOS

* UNTIL 800 PM MST

* AT 648 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES EAST OF SAN
  CARLOS...OR ABOUT 22 MILES EAST OF GLOBE...AND MOVING WEST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  PERIDOT AND CUTTER.

LAT...LON 3327 11026 3353 11027 3360 11078 3338 11082
      3300 11077

$$

LW/MB
1 follow-up statement
000 
WWUS55 KPSR 210230
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST WED JUL 20 2005

AZC007-210300-
/O.CON.KPSR.SV.W.0019.000000T0000Z-050721T0300Z/
GILA AZ-
729 PM MST WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

AT 723 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PERIDOT...OR ABOUT 207 MILES EAST OF GLOBE...MOVING
WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHRISTMAS AND CUTTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3327 11026 3353 11027 3360 11078 3338 11082
      3300 11077

$$
MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM MST, 3 hours 25 minutes before
AZZ020>028-CAZ030>033-210500-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST WED JUL 20 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
SOUTH-CENTRAL ARIZONA TONIGHT AND THURSDAY AND A SLIGHT CHANCE OVER
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. THE CHANCES FOR RAIN
WILL INCREASE THIS WEEKEND AS TROPICAL MOISTURE SPREADS ACROSS THE
REGION. THIS WILL ALSO INCREASE THE POSSIBILITY FOR STORMS TO
PRODUCE HEAVY RAIN. MOISTURE AND A CHANCE FOR STORMS WILL LINGER FOR
EARLY NEXT WEEK.

&&

.DISCUSSION...
CONVECTION OVER THE REGION A LITTLE BIT SLOWER TO DEVELOP TODAY
DUE TO THE COOLER BOUNDARY LAYERS. AS PREVIOUSLY DISCUSSED THERE IS
AT LEAST A SLIGHT CHANCE OF STORMS THROUGHOUT THE FORECAST AREA
TONIGHT DUE TO THE MOISTURE AVAILABILITY...WITH THE BEST CHANCES
OVER ZONE 24. THE STORMS THAT DO FORM ARE CAPABLE OF PRODUCING BOTH
WIND AND BRIEF HEAVY RAIN...UNLIIKE PREVIOUS DAYS WHERE THEY HAVE
BEEN MOSTLY JUST WIND PRODUCERS. AS IS OFTEN THE CASE...A KEY
QUESTION IS WILL STORMS BE ABLE TO FORM AWAY FROM THE HIGHER
TERRAIN. WITHOUT SIGNIFICANT OUTFLOWS...PROBABLY NOT. THURSDAYS
STORM POTENTIAL OF COURSE DEPENDS HEAVILY ON WHAT TRANSPIRES
TONIGHT. IF IT IS NOT VERY ACTIVE...THEN THE BOUNDARY LAYERS SHOULD
RECOVER SOMEWHAT...THOUGH THE PRECIPITABLE WATER MAY NOT BE AS GOOD.

THE GFS CONTINUES TO PROG AN INVERTED TROUGH...ASSOCIATED WITH THE
REMNANTS OF EMILY...MOVING ACROSS THE SOUTHERN HALF OF ARIZONA
FRIDAY AND INTO SOUTHEAST CALIFORNIA EARLY SATURDAY.
INTERESTINGLY...IT DOESNT REALLY DEPICT LOW LEVEL MOISTURE BEING
SUBSTANTIALLY HIGHER OVER SOUTH-CENTRAL ARIZONA THAN WHAT WE HAD
THIS MORNING. ON THE OTHER HAND IT APPEARS THAT THE STEERING FLOW
MIGHT BE MORE FROM THE NORTHEAST THAN SOUTHEAST WHICH IS MORE
FAVORABLE FOR THE SOUTH-CENTRAL ARIZONA DESERTS. WESTERN PORTIONS OF
OUR FORECAST AREA ARE APT TO SEE THE LARGEST MOISTURE INCREASE WITH
THE WAVE PASSAGE AS THE AXIS OF THE RICHEST MOISTURE MOVES TO
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA SATURDAY AND LINGERS
SUNDAY. OVER THE WEEKEND THERE WILL BE ENOUGH MOISTURE EVERYWHERE
FOR STORMS CAPABLE OF PRODUCING HEAVY RAIN. HOWEVER...IT IS
QUESTIONABLE THAT TRULY HEAVY RAIN WILL BE WIDESPREAD ACROSS OUR
FORECAST AREA. ON MONDAY AND TUESDAY...THE STEERING FLOW IS PROGGED
TO BECOME MORE NORTHWESTERLY...WHICH TENDS TO BE LESS FAVORABLE.
OVERALL FORECAST TRENDS REMAIN IN TACT BUT WITH A LOT OF CHANGES IN
THE DETAILS.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE HIGHER MOUNTAINS TO THE NORTH AND EAST OF
PHOENIX...WITH SLOWER DEVELOPMENT OVER SOUTHEAST ARIZONA. STORMS
WILL APPROACH THE PHOENIX METRO AREA THIS EVENING...BUT IT IS
UNCERTAIN WHETHER OR NOT THEY WILL SUSTAIN THEMSELVES.
HOWEVER...STRONG AND GUSTY WINDS ARE QUITE POSSIBLE EVEN IF STORMS
DISSIPATE BEFORE REACHING THE METRO AREA. ALSO...IF STORMS REACH THE
VICINITY OF THE AIRFIELDS...THEY WILL BE CAPABLE OF PRODUCING BOTH
STRONG WINDS AND BRIEF HEAVY RAIN WITH GREATLY REDUCED VISIBILITIES.
THE CHANCE OF A THUNDERSTORM AT KPHX/KIWA IS ABOUT 30 PERCENT. THERE
IS A SMALLER CHANCE OF STORM ACTIVITY AFFECTING KBLH...KYUM AND
KIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 20, 11:30 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1130 AM MST WED JUL 20 2005

AZZ021>023-026>028-210159-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
1130 AM MST WED JUL 20 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE
ASSOCIATED WITH THESE STORMS AS WELL AS LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS IN THE LATE AFTERNOON AND
EVENING THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND
THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS AND BLOWING DUST AND
LOCALLY HEAVY RAIN FRIDAY AND SATURDAY. THEN A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS SUNDAY...MONDAY AND TUESDAY.

AZZ020-025-CAZ030>033-210159-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1130 AM MST (1130 AM PDT) WED JUL 20 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH
OUTFLOW WINDS CAUSING AREAS OF BLOWING DUST AS WELL AS LOCALLY HEAVY
RAIN.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR EVENING THUNDERSTORMS THURSDAY AND FRIDAY.
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST AND LOCALLY HEAVY RAIN
OVER THE WEEKEND. THEN A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY.

AZZ024-210159-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1130 AM MST WED JUL 20 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY
WINDS AS WELL AS LOCALLY HEAVY RAIN.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS
AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN
FRIDAY AND SATURDAY. THEN A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY...MONDAY AND TUESDAY.

AJ

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.